Third time's a charm or so the old saying goes. I hesitate to say that things are 'charmed' around here, but I will say that my youngest son is tolerating Topamax better than I expected. Topamax is the third anti-epileptic medication that he has tried. Tried. I say that as though it's like trying a new food or a new restaurant. If only it were that simple.
I can't say for sure that the Topamax is working. He has had at least one, and possibly two, seizures at school so
far this year. Both occurred earlier in October at school. The neurologist
increased the dosage of Topamax to 100mg per day - 50mg in the morning and 50mg in the evening. Finding the right therapeutic dose is a frustrating game to play. And it's not a fun game as you watch and hope for seizure control and hope against side effects.
No medication is without side effects. Some side effects of Topamax are: loss of appetite, difficulty concentrating, and memory problems. There are more, of course, but those are the most common. So far, I've noticed that he's not eating as much as he used to. He's eating, but his portions are smaller. To be honest, I haven't noticed problems with concentration or memory, but I have noticed that he is a little goofy. Maybe it's just my imagination,
but since the dosage increase he seems goofier than usual. Being goofy is not officially a side effect, but I have read that other people on Topamax feel this way. Since my son can't tell me how these meds affect him, I read epilepsy boards to see how teens and adults describe how they feel when they are on these meds.
Some people seem to experience little or no side-effects and the medication works wonders for them. Other people, however, seem to experience moderate to severe side-effects that make taking the med impossible. And to add insult to injury, the med provides inadequate seizure control. It frustrates me just to read about it. I'm sure it frustrates the people taking the meds and the doctors who prescribe them. Epilepsy is just infuriating and frustrating all around.
In the meantime, chocolate pudding has become one
of my best friends. Fortunately, the pills are small and I'm
able to put each pill in a spoonful of pudding and give it to my son.
Unfortunately, the pills leave a bitter aftertaste, so I give him an
extra spoonful of pudding sans pill to help eliminate the bitterness.
"Just a spoonful of pudding makes the medicine go down..." Sorry.
"Be joyful in hope, patient in affliction, faithful in prayer." Romans 12:12